Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Pocatello, ID

May 31, 2018Clark County, Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 6:15 PM MDT for Clark County, Fremont County, Idaho. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 6:15 PM MDT (00:15 UTC)
Expired
May 31, 2018, 7:00 PM MDT
In force
45 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Clark County, ID, Fremont County, ID

The radar

The Pocatello radar (KSFX), 185 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:47 PM MDTHAIL 12 N Island Park, IDISLAND PARK VILLAGE RESORT OBSERVED 1/2 INCH, NICKLE, AND QUARTER-SIZED HAIL ALONG WITH VERY HEAVY RAIN.
May 31, 6:48 PM MDTHAIL 0.52 N Macks Inn, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3327 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS55 KPIH 010015
SVRPIH
IDC033-043-010100-
/O.NEW.KPIH.SV.W.0041.180601T0015Z-180601T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
615 PM MDT THU MAY 31 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Fremont County in southeastern Idaho...
  Northeastern Clark County in southeastern Idaho...

* Until 700 PM MDT

* At 613 PM MDT, a line of severe thunderstorms was located from 
  near Ashton to just west of Rea, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Trained weather spotters. This storm has a recent history 
           of producing hail around quarter size and winds near 50 
           mph. Weak rotation has also been reported.
           
  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ashton, Marysville, Henrys Lake, Drummond, Island Park Village,
  Shotgun Village, Ponds Lodge, Macks Inn, Chester, Last Chance,
  Island Park Reservoir, Ashton Reservoir, Warm River, Sheridan
  Reservoir, Harriman State Park, Red Rock Pass, Ashton Hill, Mesa
  Falls State Park, Big Springs and Targhee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4394 11164 4453 11178 4456 11168 4456 11159
      4454 11147 4456 11151 4457 11151 4459 11153
      4462 11151 4468 11128 4465 11128 4462 11122
      4461 11124 4458 11123 4457 11118 4453 11113
      4449 11112 4447 11105 4400 11105
TIME...MOT...LOC 0013Z 234DEG 32KT 4434 11148 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

JKEYES
2 follow-up statements
196 
WWUS55 KPIH 010040
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
640 PM MDT THU MAY 31 2018

IDC033-010049-
/O.CAN.KPIH.SV.W.0041.000000T0000Z-180601T0100Z/
Clark ID-
640 PM MDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.

LAT...LON 4433 11147 4446 11151 4454 11147 4456 11151
      4457 11151 4459 11153 4462 11151 4468 11128
      4465 11128 4462 11122 4461 11124 4458 11123
      4457 11118 4453 11113 4449 11112 4447 11105
      4418 11105 4424 11137
TIME...MOT...LOC 0039Z 234DEG 32KT 4448 11121 

$$

IDC043-010100-
/O.CON.KPIH.SV.W.0041.000000T0000Z-180601T0100Z/
Fremont ID-
640 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN FREMONT COUNTY...

At 639 PM MDT, a severe thunderstorm was located near Macks Inn or 13
miles south of West Yellowstone, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Ponds Lodge, Macks
Inn, Last Chance, Island Park Reservoir, Red Rock Pass, Big Springs,
Harriman State Park and Targhee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4433 11147 4446 11151 4454 11147 4456 11151
      4457 11151 4459 11153 4462 11151 4468 11128
      4465 11128 4462 11122 4461 11124 4458 11123
      4457 11118 4453 11113 4449 11112 4447 11105
      4418 11105 4424 11137
TIME...MOT...LOC 0039Z 234DEG 32KT 4448 11121 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Valle
018 
WWUS55 KPIH 010058
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
658 PM MDT THU MAY 31 2018

IDC043-010107-
/O.EXP.KPIH.SV.W.0041.000000T0000Z-180601T0100Z/
Fremont ID-
658 PM MDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT COUNTY
WILL EXPIRE AT 700 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.

LAT...LON 4433 11147 4446 11151 4454 11147 4456 11151
      4457 11151 4459 11153 4462 11151 4468 11128
      4465 11128 4462 11122 4461 11124 4458 11123
      4457 11118 4453 11113 4449 11112 4447 11105
      4418 11105 4424 11137
TIME...MOT...LOC 0057Z 234DEG 32KT 4457 11104 

$$

Valle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:42 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 31, 1:42 PM MDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Thu May 31 2018

.SHORT TERM...Tonight through Friday night.

Well, thunderstorms this afternoon are quiet a bit more interesting
that yesterday. A cold front is slowly moving east across the
region. As the afternoon continues, we expect a line of storms to
move slowly east from the Magic Valley. Strong thunderstorms are
also developing well out ahead of the front. Also, some descent low
level shear so an isolated tornado is possible along with large hail
and damaging straight-lined winds. A severe thunderstorm watch is in
effect until 8 PM for much of the region minus Custer County where
it looks like most of the action will remain southeast of there.
Expect activity to gradually diminish this evening as we lose the
heat of the day. During the overnight hours, a reinforcing cold
front will arrive from the northwest. This will spread bring another
round of showers across the region with the best chances for showers
overnight closer to the Montana border. Showers will linger into
Friday morning, perhaps early afternoon around the Teton Valley
area. Then, we will see clearing skies with brisk conditions
developing. Potentially, may need a wind advisory across portions of
the region.

Valle

.LONG TERM...Saturday through next Thursday...The weekend will be
warm and dry with no chance for precipitation. An approaching trough
early next week will bring a chance for precipitation Monday into
Tuesday though chances right now are low. NP/Valle

&&

.AVIATION...Thunderstorms will again run TAF's this afternoon and
evening with a line of thunderstorms expected and isolated severe
thunderstorms expected as well. The line of thunderstorms will track
through BYI, PIH and IDA early this evening. Expect strong wind
gusts with these thunderstorms as well. NP/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 31, 5:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
551 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             4 WSW PARKER            43.94N 111.84W
05/31/2018  E0.25 INCH       FREMONT            ID   TRAINED SPOTTER

            FUNNEL CLOUD OBSERVED

&&

MH
Local storm report, May 31, 5:52 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
552 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 NNE REXBURG           43.88N 111.77W
05/31/2018  E0.88 INCH       MADISON            ID   TRAINED SPOTTER

&&

MH
Special weather statement, May 31, 6:00 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
600 PM MDT THU MAY 31 2018

IDZ021-022-010045-
South Central Highlands ID-Lower Snake River Plain ID-
600 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...CENTRAL
POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm near
Neeley, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen and
Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.

LAT...LON 4264 11293 4272 11310 4299 11278 4287 11261
TIME...MOT...LOC 2359Z 222DEG 27KT 4273 11300

RS
Local storm report, May 31, 6:01 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
601 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 ENE ST. ANTHONY       43.97N 111.68W
05/31/2018  E1.00 INCH       FREMONT            ID   TRAINED SPOTTER

&&

MH
Local storm report, May 31, 6:10 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
610 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             ST. ANTHONY             43.97N 111.68W
05/31/2018  M1.00 INCH       FREMONT            ID   PUBLIC

            TIME ESTIMATED.

&&

NP
Special weather statement, May 31, 6:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
615 PM MDT THU MAY 31 2018

IDZ022-010030-
South Central Highlands ID-
615 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ONEIDA AND
SOUTHEASTERN CASSIA COUNTIES UNTIL 630 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Juniper or 14 miles southeast of Malta, moving
northeast at 35 mph.

Thunderstorm downdraft wind gusts up to 50 mph will be possible
on Interstate 84 between Black Pine and Sublett with this storm.

Locations impacted include...
Juniper and Sweetzer Summit.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.

LAT...LON 4203 11311 4215 11328 4237 11315 4209 11289
TIME...MOT...LOC 0012Z 203DEG 55KT 4219 11313

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:00 PM MDTSpecial Weather StatementPIHPower45 min
May 31, 6:15 PM MDTSpecial Weather StatementPIHCassia15 min
May 31, 6:38 PM MDTSpecial Weather StatementPIHButte, Jefferson82 min
May 31, 6:59 PM MDTSpecial Weather StatementPIHPower91 min
May 31, 7:54 PM MDTLake Wind AdvisoryPIH25 hr
Jun 1, 2:56 AM MDTRiver Flood WarningPIHBonneville5 days
Jun 1, 1:16 PM MDTRiver Flood AdvisoryPIHBlaine11 days

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.